Alert archive / Georgia / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at May 24, 2009, 5:21 PM EDT for Burke County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2009, 5:21 PM EDT (21:21 UTC)
- Expired
- May 24, 2009, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 82 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:00 PM EDT | FLASH FLOOD | 9 Ese Waynesboro, GA | FLOODING ON GEORGIA HWY 24 NEAR ROSEDALE ROAD 6PM THROUGH 7PM. HALF MILE OF HWY 24 CLOSED BECAUSE OF FLOODING. REPORTED BY BURKE FIRE STATION 12. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 242121
FFWCAE
GAC033-250015-
/O.NEW.KCAE.FF.W.0003.090524T2121Z-090525T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BURKE COUNTY IN EAST CENTRAL GEORGIA...
* UNTIL 815 PM EDT
* AT 511 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODED
ROADWAYS ON ROSEDALE ROAD ON GEORGIA HIGHWAY 24 TO THE SOUTHEAST
OF WAYNESBORO. NWS DOPPLER RADAR INDICATES HEAVY RAIN STILL MOVING
SLOWLY OVER THE AREA AND HEAVY RAIN IS EXPECTED TO CONTINUE FOR
THE NEXT 2 TO 3 HOURS.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES OF RAIN ARE POSSIBLE IN
THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...
TURN AROUND...DONT DROWN.
REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL
WEATHER SERVICE TOLL FREE IN COLUMBIA AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3308 8188 3308 8173 3295 8171 3291 8177
3296 8188
$$
TTHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:48 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 24, 2:48 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 248 PM EDT SUN MAY 24 2009 .SYNOPSIS... HIGH PRESSURE CENTERED WELL OFF THE EAST COAST WILL DIRECT A MOIST ONSHORE FLOW INTO THE FORECAST AREA THROUGH TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... SATELLITE TRENDS SHOWED A MOISTURE PLUME EXTENDING INTO THE FORECAST AREA FROM THE SOUTHEAST. THIS PLUME WAS CONNECTED TO THE TROPICS. EXPECT THIS PATTERN WILL CONTINUE TO DOMINATE TONIGHT. MOISTURE HAS BECOME DEEP. THE LATEST FFC AND CHS RAOBS SHOWED PRECIPITABLE WATER 1.8 TO 1.9 OF AN INCH. THE HIGH MOISTURE SUPPORTED CONTINUED HIGH POPS TONIGHT ALTHOUGH EXPECT A DECREASE IN COVERAGE BECAUSE OF THE LOSS OF HEATING. THE HIGHER QPF TONIGHT MAY AGAIN BE IN THE AREA EXTENDING FROM MANNING TO CHERAW. THE WRF INDICATED BETTER CONVERGENCE IN THIS AREA TOWARD MORNING. THE HIGH PRECIPITABLE WATER AND POSSIBLE TRAINING SUPPORTED A POSSIBILITY OF FLOODING...BUT BECAUSE OF TIMING AND AREA UNCERTAINTY PLUS HIGH FLASH FLOOD GUIDANCE WE HAVE NOT ISSUED A FLOOD WATCH. ALSO...THE NAM AND GFS QPF WAS NOT HIGH WITH GENERAL AMOUNTS 0.1 TO 0.25 OF AN INCH TONIGHT. CURRENT AND MODEL FORECAST SOUNDINGS WERE NEAR MOIST ADIABATIC. EXPECT MAINLY SHOWERS INSTEAD OF THUNDERSTORMS TONIGHT. && .SHORT TERM /TONIGHT THROUGH TUESDAY/... THE MODELS INDICATED LITTLE CHANGE IN THE PATTERN. THE OFFSHORE HIGH APPEARED TO CONTINUE TO DIRECT TROPICAL MOISTURE INTO THE FORECAST AREA. CONTINUED THE FORECAST OF HIGH POPS. THE CLOUDINESS SHOULD LIMIT INSTABILITY...BUT THERE MAY BE JUST ENOUGH FOR A FEW THUNDERSTORMS. THE NAM INDICATED SURFACE-BASED LI/S OF -2 TO -4 MONDAY AND TUESDAY. CONTINUED HIGH PRECIPITABLE WATER AND POSSIBLE TRAINING SUPPORTED A FLOOD THREAT BUT CONFIDENCE IN AREA AND TIMING WAS TOO UNCERTAIN FOR A FLOOD WATCH. ALSO...NAM AND GFS QPF WAS NOT EXCEPTIONAL WITH GENERAL AMOUNTS 0.25 TO 0.50 OF AN INCH. LEANED TOWARD THE COOLER HIGH TEMPERATURE GUIDANCE AND WARMER LOW TEMPERATURE GUIDANCE BECAUSE OF CLOUDINESS. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... THE LATEST GFS AND ECMWF SHOWED CONTINUED UNSETTLED WEATHER THROUGH THE EXTENDED PERIOD. THE DEEP AND MOIST SOUTH FLOW APPEARED TO CONTINUE EARLY IN THE PERIOD WITH A SLOW MOVING FRONT NEAR THE REGION FRIDAY THROUGH SUNDAY. THE GFS ENSEMBLE GUIDANCE SUPPORTED POPS 30 TO 40 PERCENT WITH TEMPERATURES NEAR CLIMATOLOGY. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... LITTLE CHANGE IN THE OVERALL WEATHER PATTERN EXPECTED THROUGH THE 24 HOUR TAF PERIOD. THEREFORE...WILL FOLLOW A BLEND OF MODEL GUIDANCE AND PAST TRENDS...AND CONCENTRATE MOST DETAIL IN THE SHORT TERM. CURRENT RADAR INDICATES SCATTERED SHOWERS AND A FEW THUNDERSTORMS OVER THE REGION...INCLUDING A BAND OF HEAVY SHOWERS AND THUNDERSTORMS NEAR CAE. CIGS ARE GENERALLY IN THE MVFR CAT...AND MAY RISE A LITTLE LATER THIS AFTERNOON TO LOW END VFR OUTSIDE PRECIP ACTIVITY. WILL EXPECT SOME DIURNAL REDUCTION IN PRECIP COVERAGE THIS EVENING/EARLY TONIGHT. WILL ALSO EXPECT STRATUS TO REDEVELOP LATE TONIGHT/MONDAY MORNING. EXTENDED AVIATION OUTLOOK... HIGH LOW-LEVEL MOISTURE IN A CONTINUED ONSHORE FLOW MAY RESULT IN WIDESPREAD MVFR OR IFR CONDITIONS...MAINLY DURING THE EARLY MORNING HOURS...THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...JL NEAR TERM...JL SHORT TERM...JL LONG TERM...JL AVIATION...31
Hazardous weather outlook, May 24, 1:22 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 122 PM EDT SUN MAY 24 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-251730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 122 PM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAVY RAIN WILL OCCUR IN SOME LOCATIONS. LOCALIZED FLOODING MAY OCCUR. FLOOD WATCHES OR WARNINGS MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN WILL OCCUR IN SOME LOCATIONS MONDAY. LOCALIZED FLOODING MAY OCCUR. FLOOD WATCHES OR WARNINGS MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 24, 2:49 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN COLUMBIA 34.00N 81.04W
05/24/2009 M0.73 INCH RICHLAND SC OFFICIAL NWS OBS
0.73 INCHES OF RAIN FELL IN 45 MINUTES ENDING AT 1250 PM
EDT AT KCUB...COLUMBIA HAMILTON OWENS FIELD.
0114 PM FLASH FLOOD COLUMBIA 34.00N 81.04W
05/24/2009 RICHLAND SC PUBLIC
INTERSECTION OF WHALEY AND MAIN STREETS WAS FLOODED AND
IMPASSABLE TO VEHICLES. FLOOD WATERS HAD RECEDED BY 150
PM EDT.
0115 PM FLASH FLOOD COLUMBIA 34.00N 81.04W
05/24/2009 RICHLAND SC OTHER FEDERAL
WATER LEVEL AT RBWS1...AT WHALEY AND MAIN STREETS...
PEAKED AT 8.1 FEET AT 115 PM EDT. FLOOD STAGE IS 7.2
FEET.
0120 PM FLASH FLOOD COLUMBIA 34.00N 81.04W
05/24/2009 RICHLAND SC LAW ENFORCEMENT
INTERSECTION OF BLUFF ROAD AND OLYMPIA AVE WAS FLOODED
AND IMPASSABLE TO VEHICLES. FLOOD WATER RECEDED AROUND
220 PM.
0146 PM HEAVY RAIN 4 NNW IRMO 34.15N 81.21W
05/24/2009 M1.42 INCH RICHLAND SC PUBLIC
1.42 INCHES OF RAIN MEASURED IN A 36 MINUTE PERIOD OF
TIME.
0229 PM HEAVY RAIN WEST COLUMBIA 33.99N 81.08W
05/24/2009 M0.70 INCH LEXINGTON SC OFFICIAL NWS OBS
0.70 INCHES OF RAIN FELL IN A 32 MINUTE PERIOD ENDING AT
229 PM EDT AT KCAE...COLUMBIA METRO AIRPORT.
&&
MILLERLocal storm report, May 24, 3:24 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN 4 N POMARIA 34.32N 81.42W
05/24/2009 M1.05 INCH NEWBERRY SC PUBLIC
1.05 INCHES OF RAIN HAD FALLEN IN ONE HOUR ENDING AT 315
PM. RAIN WAS STILL FALLING.
&&
MILLERLocal storm report, May 24, 3:44 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HEAVY RAIN 8 SW WEST COLUMBIA 33.91N 81.18W
05/24/2009 M1.62 INCH LEXINGTON SC PUBLIC
1.62 INCHES OF RAIN FELL IN 75 MINUTES.
&&
MILLERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:36 PM EDT | Areal Flood Advisory | CAE | Burke | 114 min |
Nearby
Flash Flood Warnings in Georgia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.